Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Can I take a substitute of lithium when suffering from kidney disease?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
-Can you go off Lithium after 20 years, and take a substitue drug ,as need because of Kidney disease, without bad effects?
Posted Wed, 12 Feb 2014 in Mental Health
Answered by Dr. Srikanth Reddy 13 minutes later
Brief Answer: Yes you should. Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Lithium is a good mood stablizer but you should not use it if you have a kidney trouble. Kidneys are the main outlet for the lithium and if there is a kidney disease then lithium may not come out and cause toxicity. Other good options are valproate and carbamazepine. But while coming off lithium make sure it is done very gradually or it will precipitate a mood episode. You need to cross taper lithium with valproate. Like lithium even the valproate levels can be measured in the lab and that makes it helpful. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor